A new study found that oral contraceptives lowered women’s quality of life. The average decrease was small, but for certain women the effects could be significant, researchers say.
2017 Study Abstract
To determine whether there is a causal effect of oral contraceptive (OC) treatment on general well-being and depressed mood in healthy women.
Double-blind, randomized, and placebo-controlled trial.
Three hundred and forty healthy women aged 18–35 years randomized to treatment, of whom 332 completed the data collection at follow-up evaluation.
A combined OC (150 μg levonorgestrel and 30 μg ethinylestradiol) or placebo for 3 months of treatment.
Main Outcome Measure(s)
Primary outcome measures: global score of Psychological General Well-Being Index (PGWBI) and the Beck Depression Inventory (BDI); secondary outcome measures: six separate dimensions of the PGWBI.
A responsible physician should warn their patients that some women generally don’t feel well on the pill and, if this turns out to be the case, alternatives are available.
The OC treatment statistically significantly decreased general well-being compared with placebo −4.12 (95% CI, −7.18 to −1.06). Furthermore, OC decreased the following PGWBI dimensions compared with placebo: positive well-being −3.90 (95% CI, −7.78 to −0.01), self-control −6.63 (95% CI, −11.20 to −2.06), and vitality −6.84 (95% CI, −10.80 to −2.88). The effect of OC on depressive symptoms and on the PGWBI dimension depressed mood were not statistically significant.
This study demonstrates a statistically significant reduction in general well-being by a first-choice OC in comparison with placebo in healthy women. We found no statistically significant effects on depressive symptoms. A reduction in general well-being should be of clinical importance.
Sources and Press Releases
- A first-choice combined oral contraceptive influences general well-being in healthy women: a double-blind, randomized, placebo-controlled trial, Fertility and Sterility, dx.doi.org/10.1016/j.fertnstert.2017.02.120, April 19, 2017.
- It’s Not in Your Head: Your Birth Control Pills Might Be Making You Feel Crappy, health, April 20, 2017.
- The Pill image credit Sarah C.